Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 6, NWS Mobile, AL

February 16, 2025Choctaw County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 16, 2025, 12:03 AM CST for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2025, 12:03 AM CST (06:03 UTC)
Expired
Feb 16, 2025, 1:00 AM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 9:11 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2025-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2025-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMOB 160603
SVRMOB
ALC023-129-MSC153-160700-
/O.NEW.KMOB.SV.W.0006.250216T0603Z-250216T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1203 AM CST Sun Feb 16 2025

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...
  Northern Wayne County in southeastern Mississippi...

* Until 100 AM CST.

* At 1202 AM CST, severe thunderstorms were located along a line
  extending from 4 miles southwest of Lauderdale to 3 miles south of
  Savoy to near Soso, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gilbertown, Toxey, Lisman, Silas, Pennington, Waynesboro, and
  Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 400 AM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3201 8811
      3198 8806 3195 8808 3195 8812 3192 8809
      3193 8805 3190 8813 3179 8817 3162 8833
      3165 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0602Z 265DEG 44KT 3247 8857 3221 8876 3173 8925 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
411 
WWUS54 KMOB 160643
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1243 AM CST Sun Feb 16 2025

ALC023-129-MSC153-160700-
/O.CON.KMOB.SV.W.0006.000000T0000Z-250216T0700Z/
Choctaw AL-Washington AL-Wayne MS-
1243 AM CST Sun Feb 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHERN WAYNE COUNTIES...

At 1243 AM CST, severe thunderstorms were located along a line
extending from 5 miles southeast of Dug Hill to 5 miles west of
Pennington to 6 miles south of Shubuta, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gilbertown, Toxey, Lisman, Silas, Pennington, Waynesboro, and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CST for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3201 8811
      3198 8806 3195 8808 3195 8812 3192 8809
      3193 8805 3190 8813 3179 8817 3162 8833
      3165 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0643Z 263DEG 52KT 3246 8795 3220 8814 3177 8871 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 12:01 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 16, 12:01 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1201 AM CST Sun Feb 16 2025

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1201 AM CST Sun Feb 16 2025

Low end MVFR and IFR ceilings across the region this evening. These
conditions will generally persist through the TAF period, but IFR
(to locally LIFR) will become more widespread as convection
increases overnight. Southerly winds will remain strong overnight
ahead of a strong cold front. Frequent wind gusts over 30kt will
be likely, along with southwesterly to westerly Low-level Wind
Shear around 50kt at 2000 feet. Strong to severe storms will
likely accompany the cold front as well and could result in gusts
over 45kt. Ceilings will improve in the wake of the fropa, which
should be east of the entire area by around 12z sunday. /22

&&

.PREV DISCUSSION... /issued 755 PM CST Sat Feb 15 2025/

..New MESOSCALE UPDATE...

MESOSCALE UPDATE...
(Now through Midnight Tonight)
Issued at 755 PM CST Sat Feb 15 2025

Overall forecast remains on track this evening. Upper forcing is
gradually spreading eastward across the gulf coast states,
eventually expected to begin overspreading the forecast area by
late evening. Recent iterations of the WoFS members have become
increasingly enthused about the development of semi-discrete to
discrete thunderstorm activity overspreading southeastern
Mississippi into southwestern Alabama between 10pm and midnight in
the vicinity of confluence bands that are forming, continuing
eastward as the night progresses.

The environment will be rapidly improving as we head through the
rest of this evening. Latest observed 00z soundings out of LIX
shows a residual EML still in place around 850mb, as this lifts
out the environment becomes uncapped allowing for convection to
develop this evening. The expectation is for the low level jet to
really start increasing as we head into late evening, going from
the current 40 to 45kts per LIX 00z sounding to around 60 to 70kts
late evening into the early overnight hours. This will rapidly
enlarge hodographs doubling current SRH values from 200 m2/s2 to
over 400 m2/s2. This combined with a resurgence of gulf moisture
allowing for over 1,000j/kg of mixed layer instability to build in
will set the stage for intense thunderstorms capable of producing
damaging winds in excess of 60 to 70mph and tornadoes, some of
which could be strong EF2+.

Any discrete supercell may not need as robust of nudgers early on
to help generate tornadoes considering wetbulb zero heights will
be closer to 9.5 to 10kft allowing for more productive downdrafts
and resultant RFD's. However as storm relative inflow
substantially increases later tonight and wet bulb zero heights
rise, more robust nudgers may be needed for any semi- discrete
storms to produce tornadoes. With that said, considering the
presence of confluence bands setting up and the cap gradually
lifting out the expectation would be for these bands to generate a
decent coverage of storms and promote cell interactions, and will
be something that has to be watched as we go later into the
night. The QLCS itself will likely develop and mature as it begins
entering the forecast area late evening into the early overnight
hours. Considering the QLCS motion and 3km shear vectors it would
make sense for any more north- south oriented segments of the QLCS
to be capable of being efficient tornado producers in addition to
60 to 70mph damaging winds. MM/25

Previous AFD Update...

Overview...
Not looking at a lot of changes with regard to near term forecast
from the previous discussion. A potent upper trough swings toward
the Gulf coast states from the west through late today and then
moves east across the region overnight. This will send an
associated surface cold front rapidly eastward across the area
late tonight. A severe weather event is anticipated to unfold,
with damaging winds potentially in excess of 70mph and several
tornadoes (some of which could be strong EF2+) during the late
evening/overnight hours tonight into pre-dawn hours Sunday
morning. There is now an ENHANCED (Level 3 of 5) threat of severe
storms across the ENTIRE forecast area tonight. More details can
be found below.

Severe Weather... A potent severe weather threat is expected to
develop across the forecast area tonight, especially from the late
evening hours and through the overnight. 12Z Saturday model
guidance has remained generally consistent, so not looking at much
of a change from the previous forecast. Height falls begin
overspreading the region after sunset this evening as an upper
trough takes on a neutral to eventually even a slight negative
tilt over the Gulf coast region. In response, a powerful QLCS will
take shape across western into central Mississippi, stretching
south into Louisiana, by around mid evening. This QLCS will then
progress eastward across our area overnight, in an environment
that is very favorable for severe weather. The uptick in overall
severe parameters in the CAM guidance has persisted, with MLCAPE
values potentially reaching 1000- 1500 j/kg in some spots prior to
the passage of the QLCS. This will also be accompanied by up to
150j/kg of CAPE in the lowest 3 kilometers, meaning very strong
low level stretching can occur with updrafts. This all is
coincident with a substantial amount of wind shear, as is
exhibited by very large, curved hodographs depicting at least 60
knots or so of deep layer shear with 300 to 500 m2/s2 SRH in the
lowest 1 to 3 kilometers.

Considering a healthy QLCS progressing across the area and height
falls only becoming more intense with time, the anticipation is
for a rather substantial severe threat to evolve including the
potential for damaging winds in excess of 70mph and strong
tornadoes (EF2+). Some CAMs also hint at a pre-frontal trough
feature or some form of confluence bands setting up in advance of
the QLCS, and given the forcing overspreading the area it would be
no surprise if we see several discrete to semi-discrete supercell
thunderstorms develop ahead of the line as it moves east. These
supercells will carry the same general risks as the QLCS, but
perhaps a slightly higher tornado risk. Overall in regard to
timing, the line and any discrete activity may begin to enter the
southeastern Mississippi counties as early as 9pm, with the threat
spreading east towards the I-65 corridor between midnight (12am)
and 2am, and then exiting the forecast area by around daybreak
Sunday.

Other Hazards... Several other hazards are evident for this event.
The first being strong winds ahead of the main line of storms
tonight. A 60kt low level jet situated around 1km AGL combined
with enough low level instability to efficiently mix through that
layer raises some concerns regarding strong wind gusts reaching
the surface. Overall anticipating frequent wind gusts of 40 to
45mph moving across the area ahead of the line beginning mid
evening and lasting through the passage of the line of storms
itself. Given this, a Wind Advisory has been issued for tonight
across the entire forecast area, from 9pm through 6am.

In addition to the Wind Advisory, strong onshore winds will also
increase surf heights substantially through the evening into the
overnight hours. Surf heights of 5 to 7 feet are expected for all
coastal zones of Alabama and the Florida Panhandle, and a High
Surf Advisory is in effect from 9pm tonight through 6pm Sunday.
Fortunately we are in a neap tide cycle along the coast and as
such, even with the strong onshore flow, we are not expected to
reach coastal flood criteria along the coast (although there will
certainly be some wave runup in the typically vulnerable areas).

A High Risk of rip currents will also be in effect tonight through
midnight Sunday night.

As far as temperatures go during the near term period, look for
falling temperatures in the wake of the cold front tonight with
most folks dropping into the middle and upper 50s after the QLCS
rolls through, but lower 60s along the coast. Highs on Sunday will
range from the upper 50s over our northwestern zones to the mid
and upper 60s along and south of the I-65 corridor. Pretty cold on
Sunday night, with nearly everyone seeing lows in the 30s (with a
light freeze up along the Highway 84 corridor), except for a few
lower 40s along the immediate coast.

DS/12

SHORT THROUGH EXTENDED TERMS...
(Monday through Saturday)
Issued at 423 PM CST Sat Feb 15 2025

By Monday, zonal upper flow has moved over the Southeast, with
surface high pressure over the eastern Central Plains bringing a
cold dry northerly flow to the Southeast. The upper pattern
changes into mid week as upper level shortwave energy moves over
the Plains Tuesday night into Wednesday, then east of the
Mississippi River Wednesday. Timing and strength of this energy
continues to be inconsistent in the guidance. All the models have
a surface low organizing over the western Gulf Tuesday night, then
moving east- northeast. Guidance has been consistent in this
surface low remaining south of the coast as it quickly passes
south of Mobile Bay Wednesday morning. By Wednesday night, the
surface low has moved well east of the forecast area and cold
northerly flow is pushing south over the forecast area. The post
frontal cold push varies with the varying upper dynamics, with the
ECMWF on the stronger end in moving a colder dryer airmass over
the forecast area bringing colder temperatures for the end of the
week. The GDPS and GFS are the slowest, with a warmer post system
solution. The GFS is a bit weaker then the GDPS, but not by much.
A quick shot of isentropic upglide rain showers come to the
forecast area Tuesday night into Wednesday evening with this
passing energy. With the surface low passing south of the coast,
any instability, surface based or elevated will be over or south
of the coast. Will need to monitor for water issues, especially
over the southern third of the forecast area. The quicker
solutions move the dynamics quickly out, limiting total rainfall.
The slower solutions (GFS and GDPS) have the rainfall lasting
longer, with water issues possible. As this mid week system moves
off, the post system push of cold dry air will drop temperatures
to below seasonal norms. The NBM has been at the cold end of the
spectrum, even below most guidance for Wednesday night into
Friday. Have bumped temperatures up a bit to compensate for this.
As we get into the end of the week, guidance is advertising more
shortwave energy approaching the forecast area, bringing another
round of isentropic upglide rainshowers to the forecast area for
next weekend.

On to the roller coaster that is temperatures, high temperatures
in the mid 50s to around 60 Monday rise into the upper 50s to mid
60s Tuesday. As cold air moves south over the forecast area
Wednesday, high temperatures ranging from the low 50s over the
northwestern counties of the forecast area to the low to mid 60s
over the Florida panhandle are expected. Mid 40s to around 50
expected for Thursday rise into the mid to upper 50s for Saturday.
Low temperatures ranging from the low 30s north of Highway 84 to
around 40 south of I- 10 Monday night rise into the 40s over most
of the forecast area Tuesday night. Behind the mid week system,
low temperatures ranging from the low 20s north of Highway 84 to
near 30 south of I-10 Thursday night. Friday night sees an uptick
in low temperatures, with upper 20s north of Highway 84 to upper
30s south of I-10. Am not expecting the rain to move in until
after temperatures rise to above freezing and generally remain
confined to the southern half of the forecast area.

A Moderate to High Risk of rip currents is expected Tuesday night
into Wednesday night as the mid week system passes. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      55  65  33  59  39  64  49  60 / 100   0   0   0   0  10  90  70
Pensacola   62  67  38  58  43  62  52  62 / 100  20   0   0   0  10  90  80
Destin      62  70  40  59  45  64  53  64 / 100  50   0   0   0   0  80  90
Evergreen   55  64  31  57  33  63  43  57 / 100  10   0   0   0   0  90  80
Waynesboro  51  59  30  56  34  60  42  53 / 100   0   0   0   0  10  90  50
Camden      52  60  29  53  32  59  41  53 / 100  10   0   0   0   0  90  80
Crestview   59  68  33  59  34  64  45  62 / 100  30   0   0   0   0  90  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 AM CST Sunday for ALZ051>060-261>266.

     High Rip Current Risk through Sunday evening for ALZ265-266.

     High Surf Advisory until 6 PM CST Sunday for ALZ265-266.

FL...Wind Advisory until 6 AM CST Sunday for FLZ201>206.

     High Rip Current Risk through Sunday evening for FLZ202-204-206.

     High Surf Advisory until 6 PM CST Sunday for FLZ202-204-206.

MS...Wind Advisory until 6 AM CST Sunday for MSZ067-075-076-078-079.

GM...Gale Warning until 6 AM CST Sunday for GMZ630>636-650-655-670-
     675.

     Small Craft Advisory from 6 AM Sunday to 9 AM CST Monday for
     GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 12:22 AM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington53 min
Feb 16, 12:49 AM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Monroe, Wilcox56 min
Feb 16, 1:10 AM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Mobile, Monroe, Washington50 min
Feb 16, 1:39 AM CSTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Monroe, Wilcox51 min
Feb 16, 1:45 AM CSTSpecial Weather StatementMOBConecuh, Mobile45 min
Feb 16, 2:05 AM CSTSpecial Marine WarningMOB85 min
Feb 16, 2:09 AM CSTSpecial Weather StatementMOBBaldwin, Escambia, Mobile66 min
Feb 16, 2:18 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw42 min
Feb 16, 2:32 AM CSTSpecial Weather StatementMOBButler, Conecuh, Covington, Crenshaw58 min
Feb 16, 2:41 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia49 min
Feb 16, 2:58 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw17 min
Feb 16, 3:07 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia38 min
Feb 16, 3:25 AM CSTSpecial Marine WarningMOB95 min
Feb 16, 3:25 AM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw20 min
Feb 16, 3:39 AM CSTSevere Thunderstorm WarningMOBCovington51 min
Feb 16, 4:57 AM CSTSpecial Marine WarningMOB93 min
Feb 16, 12:59 AM CSTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.